Nebraska, 2010

Flood in Nebraska, September 19 to 30, 2010

September 19 to 30, 2010 · NWS OAX · 1 event in 1 county or zone

High levels of the Missouri River from periodic heavy rain events during the summer and increased releases from upstream reservoirs were pushed back above flood stage in late September 2010 by several heavy rain events in eastern Nebraska and western Iowa. The flooding continued into October.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

High levels of the Missouri River from periodic heavy rain events during the summer and increased releases from upstream reservoirs were pushed back above flood stage in late September 2010 by several heavy rain events in eastern Nebraska and western Iowa. The flooding continued into October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 19, 1:50 PM CST, 9 hours 25 minutes earlier.

Area forecast discussion, Sep 19, 1:50 PM CST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SUN SEP 19 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

WV IMAGERY THIS AFTERNOON DEPICTING THE NEXT SYSTEM OF CONCERN ALONG
THE PAC NW COAST LINE WHILE UPPER RIDGING PREVAILED OVER THE
NRN/CNTRL PLAINS. AT THE SFC...STRONG THERMAL GRADIENT PRESENT FROM
THE NEB PANHANDLE TO SRN KS TO NRN MO. NORTH OF THE BNDRY TEMPS WERE
IN THE GENERALLY IN THE MID 50S WITH EXTENSIVE AREA OF LOW CLOUDS
OVER NEB/IA/DAKOTAS/MN. MEANWHILE...LOW 90S FOUND JUST SOUTH OF THE
SFC BNDRY. FOR TONIGHT...HAVE ADDED SMALL POPS OVER PORTIONS OF THE
CWA FOR POSSIBLE ELEVATED CONVECTION. DESPITE NIL UPPER SUPPORT...
LIFT PROVIDED IS PROGGED TO BE QUITE STRONG WITH STOUT 310K MOIST
UPGLIDE. POSITIONING OF NOSE OF LLVL SUGGESTS PORTIONS OF THE
NRN/ERN CWA MOST AT RISK FOR THUNDER. ON MONDAY NRN SHORTWAVE TROF
USHERS IN THE NEXT COLD FRONT INTO THE CNTRL PLAINS BY LATE AFTN OR
EARLY EVENING. BRUNT OF LIFT DOESN'T BECOME A FACTOR UNTIL LATE
MONDAY NIGHT WHEN FROPA SHOULD RESULT IN SCT SHOWERS AND THUNDER.
HAVE KEPT PCPN CHANCES IN TUESDAY AND TUESDAY NIGHT FOR THE SRN
CWA DUE TO SFC BNDRY HANGING UP AND REMAINING INVOF THE SRN CWA.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

SOMEWHAT COMPLEX SITUATION IN THE EXTENDED PDS TRYING TO PEG DOWN
BEST PCPN CHANCES...AND DIVERGING MODEL SOLUTIONS NOT HELPING
EITHER. NEEDLESS TO SAY CONFIDENCE IS LOW AND OPTING TO GENERALLY
FOLLOW GFS/ECM COMPROMISE. 500MB HGT FALLS PRECEDING DEEP WRN CONUS
TROF COMBINED WITH STRENGTHENING LOW/MID LVL WAA BEGINS TO INDUCE
SYNOPTIC SCALE LIFT OVER THE AREA BY WED AFTN. INCREASING DPVA
RESULTS IN SFC CYCLOGENESIS OVER THE CNTRL HIGH PLAINS AS WELL AS
DRAWING GULF MOIST NWD INTO THE REGION. SFC FRONT EXTENDING FROM
THE SFC LOW STRENGTHENS ALONG THE SD/NEB BOARDER...EVENTUALLY LIFTING
INTO THE DAKOTAS/UPPER MIDWEST WED EVENING. ON THURSDAY ATTENDANT
COLD FRONT SWEEPS INTO THE CNTRL PLAINS. AMPLE MOISTURE AND SERIES OF
FROPAS SHOULD LEAD TO REASONABLE CHANCE FOR PCPN ACTIVITY WED NITE
AND THURSDAY. ALSO...OVERLAPPING PARAMETERS FAVORABLE FOR SVR STORMS
ARE FOR THE MOST ADVERTISED BY BOTH GFS/ECM WED AFTN. DRY PERIOD ON
FRIDAY BEFORE THE NEXT SYSTEM PUSHES INTO THE REGION. BIG
DIFFERENCES DISPLAYED WITH THIS FEATURE. ECM BRINGS A WELL AMPLIFIED
TROF EXTENDING FROM THE DAKOTAS TO THE SRN HIGH PLAINS. GFS ON THE
OTHER HAND HAS LOW AMPLITUDE WAVE SITUATED OVER SRN CAN/DAKOTAS. DID
NOTICE THOUGH THE CMC IS COMPLIMENTING THE GFS SOLUTION. IN ANY
CASE...THINK SMALL TOKEN POPS ARE REASONABLE FRIDAY NIGHT AND
SATURDAY. OTHERWISE...AM THINKING TEMPS OVERALL WILL REMAIN
SLIGHTLY ABOVE NORMAL THRU THE FCST PD.

&&

.AVIATION...
TAF SITES OFK/KOMA/KLNK

18Z TAFS

LOW CLOUDS CONTINUED TO BLANKET THE TAF SITES INTO MID AFTERNOON. AS
THE WARM FRONT CONTINUES TO LIFT NORTH...LOW CLOUDS SHOULD DECREASE.
BUT TIMING THIS IS A PROBLEM. IT IS UNCERTAIN HOW MUCH FOG THERE WILL
BE WHEN THE LOW CLOUDS MOVE OUT. IT SHOULD BECOME VFR AT ALL OF THE
SITES BY 15Z MONDAY...WHEN A MUCH WARMER AND DRIER AIRMASS MOVES IN
WITH GUSTY SOUTH WINDS. KEPT A MENTION OF LOW LEVEL WIND SHEAR AT ALL
SITES LATER AS WINDS ALOFT WILL BE INCREASING OVERNIGHT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEE/MILLER
Hazardous weather outlook, Sep 19, 5:31 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
631 PM CDT SUN SEP 19 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
631 PM CDT SUN SEP 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT NORTH OF A
WARM FRONT THAT WILL BE MOVING NORTHWARD THROUGH THE NIGHT. THE
STORMS WILL BE GENERALLY NORTH OF A LINE FROM SHENANDOAH IOWA TO
COLUMBUS NEBRASKA. A FEW STORMS COULD PRODUCE GUSTY WINDS AND
SMALL HAIL.

LOCALLY DENSE FOG IS EXPECTED TO OCCUR AFTER MIDNIGHT ACROSS THE
AREA. VISIBILITIES MAY BE AS LOW AS ONE QUARTER MILE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE FORECAST FROM MONDAY NIGHT THROUGH
THURSDAY NIGHT AS A SERIES OF FRONTS MOVE ACROSS THE REGION.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS TONIGHT OR MONDAY.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nemaha

When
September 19, 11:15 PM CST to September 30, 11:59 PM CST
Where
Nemaha County, 1.23 mi E of Peru to 2.85 mi N of Brownville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
40.482, -95.707

High levels of the Missouri River from summer rains and increased flows from upstream reservoirs were pushed back above flood stage in the Brownville area by additional heavy rain events in mid to late September 2010. The flooding continued into October. At Brownville the river crossed back above its 32 foot flood stage a little after midnight CDT on the 20th. Mainly agricultural lowlands were affected.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254601.